What is Pseudoparkinsonism?
Pseudoparkinsonism is a term coined for a reaction to medication that imitates the symptoms of Parkinson’s disease.(1, 2) The symptoms include slow movement, muscle stiffness, and a shuffling walk. Pseudoparkinsonism is mostly reversible and can be treated by stopping the medication that caused the reaction.
How is Parkinson’s Disease Different from Pseudoparkinsonism?
In Parkinson’s disease along with slowed movements, muscle stiffness, shuffling walk, and cognitive difficulties there are tremors, sleep difficulties, bowel and bladder difficulty, and problems with focus.(3)
It occurs because nerve cells are not making enough dopamine while pseudoparkinsonism occurs as the drug reaction blocks the dopamine receptors.
Parkinson’s disease is treated by giving medications that increase dopamine production, physical and occupational therapy, and others. Pseudoparkinsonism can be treated by stopping the medication causing it, but sometimes other treatments may be required.
Symptoms of Pseudoparkinsonism?
Most of the time the symptoms of pseuodoparkinson’s disease can be mistaken for Parkinson’s disease. These symptoms include:
- Changes in cognitive function
- Muscle stiffness
- Slowing down of the motions
- Shuffling of walk
- Weakness and instability in posture
- Muscle shaking tremors
Muscle tremors occur in both Parkinson’s disease and pseudoparkinsonism but are more common in Parkinson’s disease.
Some other symptoms of Parkinson’s disease that are not present in pseudoparkinsonism are:
- Excessive sleepiness
- Trouble with focus and attention
- Bladder and bowel difficulties
These symptoms can help doctors to differentiate whether a person experiencing pseudoparkinsonism or Parkinson’s disease.
Causes of Pseudoparkinsonism
Pseudoparkinsonism is caused by medication that blocks the dopamine receptors in the brain. Dopamine is a brain chemical that is needed by the body to make smooth motions and to move with purpose and intent. There is an interruption in its flow which is similar to Parkinson’s disease where there is an interruption in the flow as the body is still not making enough dopamine. In pseudoparkinsonism, the body is still making enough dopamine but the medication reaction is keeping the body from using it.
There are numerous medications that can cause pseudoparkinsonism including medications for mental health conditions, digestive conditions, arrhythmias, seizures, along with blood pressure medications.
Medications that cause pseudoparkinsonism include antidepressants, antipsychotics, antiepileptic, antiarrhythmic, anti-vertigo medications, medication for glaucoma, medications to treat vomiting, and calcium channel blockers.(1, 2)
Diagnosis of Pseudoparkinsonism
To reach the diagnosis, the doctor discusses symptoms, medical history, and medications during the examination. He reviews the medication list. There are no particular tests to diagnose this condition, but there are a few tests that can be performed to rule out the conditions with similar symptoms. These symptoms include:
- CT scan and MRI, to check the brain images
- Blood test to look for liver, thyroid, and other hormonal changes
- Dat-SPECT, which is a specialized test to track dopamine movement in the brain
All the above tests and examinations can help in determining whether a condition is Parkinson’s or pseudoparkinsonism diagnosis.
Treatment of Pseudoparkinsonism
As pseudoparkinsonism occurs due to drug reactions, the first step toward treatment is to stop taking the medication causing it. A person can slowly and safely discontinue the medication. A doctor can schedule according to the body’s way of reacting to stopping the medication.
If the medication causing pseudoparkinsonism is necessary for overall health and cannot be stopped or when the pseudoparkinsonism symptoms can linger even after stopping the medication, in both situations additional treatment might be required. (4) A doctor might develop a treatment plan that would work best for such people.
Further treatment for pseudoparkinsonism include:
- Dopamine-including drugs
- Botox injection
In most people, the symptoms of pseudoparkinsonism go away once the medication causing it is stopped. It may take a few weeks or even a few months for pseudoparkinsonism to completely clear up. Some might experience the symptoms after completely stopping the medication and further treatment may be required to make the life more manageable.